Systemic lupus erythematosus with membranous glomerulonephritis and transverse myelitis associated with anabolic steroid use

Arthritis Rheum. 1997 Oct;40(10):1899-902. doi: 10.1002/art.1780401027.

Abstract

This report describes a 29-year-old bodybuilder taking anabolic steroids who presented with urinary retention, arthralgias, and peripheral edema, subsequently developed acute lower-extremity paralysis, and was diagnosed as having transverse myelitis and membranous glomerulonephritis secondary to systemic lupus erythematosus (SLE). The association of anabolic steroid use and hyperprolactinemia, and their possible link to the development of SLE, are reviewed.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anabolic Agents / adverse effects*
  • Glomerulonephritis, Membranous / chemically induced*
  • Humans
  • Lupus Erythematosus, Systemic / etiology*
  • Magnetic Resonance Imaging
  • Male
  • Myelitis, Transverse / chemically induced*
  • Myelitis, Transverse / diagnosis
  • Nandrolone / adverse effects*
  • Pituitary Neoplasms / complications
  • Pituitary Neoplasms / diagnosis
  • Prolactinoma / complications
  • Prolactinoma / diagnosis
  • Weight Lifting

Substances

  • Anabolic Agents
  • Nandrolone